Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

July 10, 2011Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2011, 4:59 PM CDT for Ransom County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 4:59 PM CDT (21:59 UTC)
Expired
Jul 10, 2011, 6:00 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS53 KFGF 102159
SVRFGF
NDC073-102300-
/O.NEW.KFGF.SV.W.0057.110710T2159Z-110710T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR LISBON...OR 37 MILES SOUTHEAST OF VALLEY
  CITY...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELM AROUND 525 PM CDT.
  VENLO AROUND 530 PM CDT.
  MCLEOD AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4662 9730 4629 9729 4631 9781 4652 9785
TIME...MOT...LOC 2159Z 263DEG 20KT 4643 9768
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:32 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 1:32 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
132 PM CDT SUN JUL 10 2011

.SHORT TERM...

THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON AND EVENING.
MODELS ARE IN REASONABLE AGREEMENT WITH DIFFERENCES IN REGARD TO
EXACT TIMING PLACEMENT OF CONVECTION. WILL BE FAIRLY BRIEF THIS
AFTERNOON WITH SEVERE WEATHER POSSIBLE.

FOR THIS EVENING INTO THE OVERNIGHT...AN AREA OF UPPER LEVEL
DIVERGENCE WILL BE CO-LOCATED WITH A DEVELOPING AREA OF LOW
PRESSURE AND COLD FRONT. THIS AREA OF LARGER SCALE LIFT SHOULD
OVERSPREAD THE REGION THROUGH THIS EVENING. THERE IS A STRONGER
SHORTWAVE OVER WYOMING...THAT SHOULD GET INTO THE SOUTHERN
FORECAST AREA THIS EVENING. MEANWHILE...A WEAK SFC LOW IS PROGGED
TO DEVELOP IN NC SD...WITH STRONG INSTABILITY IN SE ND WITH SFC
CAPES AROUND 3000-4000 J/KG. THERE WILL BE SOME CAPPING IN THE
MIXED LAYER THOUGH...AND SFC CONVERGENCE WILL BE FAIRLY WEAK.
GIVEN THE STRONGER INSTABILITY...50KT OF DEEP LAYERED SHEAR AND
THE UPPER SUPPORT...EXPECT SOME STORMS TO DEVELOP IN EASTERN ND.
SOME STORMS MAY BECOME SEVERE THIS AFTERNOON/EVENING...WITH THE
MAIN THREAT LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY
RAIN. IF SFC LOW PRESSURE CAN MOVE INTO SE ND...THEN TORNADOES
CAN/T BE RULED OUT GIVEN THE INSTABILITY/SHEAR COMBINATION. THE
CONVECTION SHOULD MOVE EAST AND SOUTH INTO THIS EVENING BEFORE
EXITING THE REGION AROUND 06Z MON.

FOR MON-TUE...HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN WITH
DRY WEATHER AND TEMPS SLIGHTLY BELOW NORMAL.

ON WED...RETURN FLOW DEVELOPS AND THE CHANCE FOR SHOWERS AND SOME
THUNDER WILL MOVE INTO THE FAR WEST...ALTHOUGH MOST AREAS WILL
REMAIN DRY.

.LONG TERM...[WED NIGHT - SUNDAY]
A CLASSIC MID-SUMMER PATTERN APPEARS TO BE DEVELOPING...SO THAT
LARGE SCALE RIDGING WILL DOMINATE THE EXTENDED PERIOD. NORTH
CENTRAL PACIFIC RIDGE FORCES DEEP WESTERN U.S. TROUGH WITH
DOWNSTREAM RIDGE OVER THE CENTER OF THE COUNTRY. BASED ON THE
5-WAVE ANALYSIS LOOP THE PATTERN IS IN TRANSITION WITH WESTWARD
BUILDING EXTENSION TO BERMUDA RIDGE...EXPECTED TO ASSIST RIDGING.

WITH BUILDING HEIGHTS EXPECT COINCIDENT INCREASES IN BOTH SURFACE
TEMPERATURE AND HUMIDITY...WITH CONVECTIVE THREAT EARLY. AS ENTIRE
COLUMN WARMS THE THREAT FOR CONVECTION SHOULD DECREASE AS 700 TEMPS
WARM AOA +12C. LAST HALF OF THE PERIOD SHOULD SEE VERY WARM AND
HUMID CONDITIONS AS 500 MB HEIGHT ANOMALIES MAXIMIZE OVER NORTHERN
PLAINS.

MODELS AGREE ABOUT CONVECTION ON NOSE OF MAJOR WARMING FOR THURSDAY
THEN DIVERGE FOR FRI-SUN. WITH 700 TEMPS IN THE 12C TO 14C RANGE AND
LACK OF STRONG LOW LEVEL FORCING HAVE DOUBTS ATTM ABOUT PRECIP ON
FRI AND SAT. GFS...DGEX AND ECMWF DO SUGGEST COOLING AT 700 AT THE
END OF THE PERIOD FOR TSRA THREAT. DUE TO THE OVERALL UNCERTAINTY AS
THE PATTERN EVOLVES WILL FOLLOW A BLEND OF HPC AND PREVIOUS GUIDANCE
MODIFIED WITH NEW GFS/EC MIX.

&&

.AVIATION...

VFR CONDITIONS WITH SCT TSRA MOVG THROUGH RRV IN THE 21Z TO 00Z TIME
FRAME. POSSIBLE REDEVELOPMENT FAR AREA 02Z TO 04Z. ANTICIPATE USUAL
WIND ISSUES NEAR TSRA AND MVFR CIG/VSBY. WSHFT MOVING SOUTH FROM
CANADA BEHIND CONVECTION PASSING DVL 06Z TO FAR 09Z AND BJI 11Z.
MVFR CIG LATE IN PERIOD BEHIND WSHFT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/EWENS
Hazardous weather outlook, Jul 10, 7:07 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 AM CDT SUN JUL 10 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
707 AM CDT SUN JUL 10 2011

...SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PARTS OF THE
REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN AREA
OF LOW PRESSURE AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS...SOME
SEVERE...THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR
SEVERE STORMS WILL BE SOUTH OF THE INTERSTATE 94 AND HIGHWAY 10
CORRIDOR. STORMS ARE EXPECTED TO DEVELOP AFTER 1PM EXITING THE
AREA AROUND 10 PM. THE PRIMARY HAZARD WILL BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE SECOND HALF OF THE
UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:15 PM CDTTornado WarningFGFRansom45 min
Jul 10, 4:43 PM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent13 hr
Jul 10, 4:47 PM CDTTornado WarningFGFSargent43 min
Jul 10, 5:24 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent66 min
Jul 10, 5:44 PM CDTTornado WarningFGFRichland36 min
Jul 10, 6:07 PM CDTSevere Thunderstorm WarningFGFRichland53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.